Korean J Asthma Allergy Clin Immunol.  2009 Mar;29(1):69-73.

A Case of Generalized Urticaria Induced by Heparin during Hemodialysis

Abstract

Heparin is used for thromboprophylaxis in patients on hemodialysis, hemofiltration or continuous renal replacement therapies. Heparin-related immediate-type hypersensitivity reactions such as urticaria, angioedema or bronchospasm are very rare, and only a few cases of anaphylaxis-like responses have been described. We experienced the case of a 67-year-old female patient with an end-stage renal disease who presented generalized urticaria induced by heparin during hemodialysis. She began to experience recurrent itching and generalized urticaria after 2 weeks of the initiation of hemodialysis. The episodes started within 30 minutes of hemodialysis with heparin infusion; either sodium heparin or dalteparin (low molecular weight heparin) was used. Utilization of different dialyzers was unable to avoid the episodes, and these symptoms could be reduced when she was treated with heparin-free hemo-dialysis. She had no previous history of allergic diseases. In order to confirm the causative agent, we measured serum specific IgE antibodies against ethylene oxide, latex and formaldehyde using immunoCAP (Phadia, Sweden) and obtained negative results. Although skin prick tests and intradermal tests to the used heparin showed negative results, the intravenous provocation test using 1,500 U of heparin (with a bolus-loading dose of 1,000 U and a continuous intravenous infusion of 500 U for 3 hours) reproduced an immediate-onset generalized urticaria with itching sensation. We report herein a case of heparin-induced urticaria during hemodialysis in Korea. Because of increasing use of heparin in medical practice, physicians should be aware of possible immediate hypersensitivity reactions to this medication.

Full Text Links
  • KJAACI
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr